Wildfire, Hutchinson
- When
- July 22, 2:33 PM CST to July 23, 1:30 AM CST
- Where
- Hutchinson forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Combination of a recent dry spell and lightning led to a large wildfire in about seventeen miles north northeast of Skellytown in Hutchinson County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Combination of a recent dry spell and lightning led to a large wildfire in about seventeen miles north northeast of Skellytown in Hutchinson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 22, 2:17 PM CST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 317 PM CDT Sat Jul 22 2017 .DISCUSSION... Not too much has changed from the previous forecast. Several chances for thunderstorms are in the forecast through the extended. Severe weather chances are limited at best but some strong storms are certainly possible. Convection has initiated over central and southern parts of the Texas Panhandle. These isolated sub-severe storms will linger around through the afternoon and evening. These storms are slow moving in nature, so the biggest threat will be localized moderate to heavy rainfall. High pressure continues to be the dominate feature in the upper levels. Weak forcing and limited instability will hinder severe weather chances over the next several days. Convective temperatures were reached this afternoon with a surface trough helping initiate thunderstorms across the area. Lightning was noted with these storms as well. DCAPE values are of interest for possible gusty storms as the more efficient rain producers create outflow boundaries as they collapse. Nothing to speak of so far with regards to strong storms but certainly a possibility going into later parts of the day and evening. The convective allowing models have storms lingering around through the afternoon, albeit isolated in nature and dying out after we lose daytime heating. Later in the evening signs are pointing to more widespread rainfall to the north and northeast behind the surface trough, but these chances may stay east of the forecast area across New Mexico. Precipitable water values are also high the next several days which points to possible efficient rain producers. Given the slow movement of storms via forecast soundings and hodographs, there are several chances for localized heavy rainfall the next several days. Outside of thunderstorm chances, temperatures will be in the 90s for the most part, with some areas around 100 degrees. All things being considered, temperatures will not be too far from normal for this time of year. Guerrero && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 67 93 67 92 67 / 20 40 40 20 20 Beaver OK 70 97 68 97 71 / 20 40 30 30 20 Boise City OK 62 90 62 91 64 / 40 50 50 20 20 Borger TX 71 97 72 96 74 / 20 40 40 30 20 Boys Ranch TX 68 95 69 95 69 / 20 40 40 20 20 Canyon TX 66 93 65 92 66 / 20 40 40 20 10 Clarendon TX 70 95 68 92 68 / 40 30 30 30 20 Dalhart TX 65 94 65 94 65 / 40 40 40 20 20 Guymon OK 67 95 67 95 69 / 20 40 40 20 20 Hereford TX 67 93 66 93 66 / 30 40 30 20 10 Lipscomb TX 71 98 69 96 71 / 20 30 40 30 20 Pampa TX 69 96 68 94 70 / 30 40 40 30 20 Shamrock TX 71 99 70 95 70 / 30 30 40 30 10 Wellington TX 72 100 70 96 70 / 20 30 30 30 10 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 99/99
Hazardous Weather Outlook National Weather Service Amarillo TX 312 PM CDT Sat Jul 22 2017 OKZ001>003-TXZ001>020-230815- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 312 PM CDT Sat Jul 22 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected across the combined Panhandles this afternoon and overnight. These storms will be capable of producing brief strong wind gusts and localized moderate to heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Multiple chances for thunderstorms are possible across the Panhandles Sunday through Friday. A few storms that develop will have the potential to become strong, with gusty winds and small hail the primary hazards at this time. Moderate to heavy rainfall may also result in localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Guerrero
Special Weather Statement National Weather Service Amarillo TX 256 PM CDT SAT JUL 22 2017 TXZ017-222045- Randall TX- 256 PM CDT SAT JUL 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL COUNTY UNTIL 345 PM CDT... At 254 PM CDT, Doppler radar was tracking a strong thunderstorm across southwest Amarillo, moving south at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm along with heavy rainfall. Some street flooding is possible. Locations impacted include... Amarillo, Canyon, Umbarger, Mescalero Park and Timbercreek Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3517 10205 3517 10184 3493 10179 3493 10215 TIME...MOT...LOC 1954Z 003DEG 8KT 3512 10197 MJG
Special Weather Statement National Weather Service Amarillo TX 327 PM CDT SAT JUL 22 2017 TXZ016-017-222100- Randall TX-Deaf Smith TX- 327 PM CDT SAT JUL 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL AND EAST CENTRAL DEAF SMITH COUNTIES UNTIL 400 PM CDT... At 327 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Umbarger, or 15 miles west of Canyon, moving southwest at 5 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Dawn. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3489 10246 3515 10223 3517 10203 3482 10218 TIME...MOT...LOC 2027Z 038DEG 5KT 3506 10217 LFM
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709133.